Fast Five Quiz: Drug Overdoses

Richard H. Sinert, DO

Disclosures

October 23, 2019

In general, when it is the sole agent used, the clinical presentation of heroin poisoning and its diagnosis hold little challenge for experienced healthcare practitioners. The diagnosis of heroin poisoning should be suspected in all comatose patients, especially in the presence of respiratory depression and miosis.

Respiratory depression, due to heroin's effect on the brain's respiratory centers, is a hallmark sign of overdose. However, the presence of tachypnea should prompt the search for complications of heroin use, such as pneumonia, acute lung injury, and pneumothorax, or an alternative diagnosis, such as shock, acidosis, or CNS injury. Tachypnea may also be seen in overdoses of pentazocine or meperidine.

Symptoms generally develop within 10 minutes of intravenous heroin injection. Patients who survive heroin poisoning commonly admit to using more than their usual dose, using heroin again after a prolonged period of abstinence, or using a more concentrated street sample. Coma, respiratory depression, and miosis are the hallmarks of opioid overdose.

Mild hypotension and mild bradycardia are commonly observed with heroin use. These are attributable to peripheral vasodilation, reduced peripheral resistance and histamine release, and inhibition of baroreceptor reflexes. In the setting of heroin overdose, hypotension remains mild. The presence of severe hypotension should prompt a search for other causes of hypotension, such as hemorrhage, hypovolemia, sepsis, pulmonary emboli, and other causes of shock.

Gastric lavage in the setting of oral heroin overdose is generally not recommended because it has no documented value. Furthermore, gastric lavage is contraindicated in "body packers" and "body stuffers," who have ingested packages of drugs, because the procedure may rupture a package. Activated charcoal is becoming increasingly controversial because of the risk of aspiration and charcoal pneumonitis. It may be indicated for orally ingested narcotics with large enterohepatic circulation (eg, propoxyphene, diphenoxylate) but is of no value in pure heroin overdose.

Read more about heroin toxicity.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....